Hail, Hale
- When
- March 25, 3:21 PM CST
- Where
- Hale County, 2.38 mi SSW of Wedgeworth
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 32.770, -87.770
A strong cold front moved through central Alabama during afternoon and early evening on March 25th. Low and mid level instability increased ahead of the front, with mid level lapse rates supportive of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A strong cold front moved through central Alabama during afternoon and early evening on March 25th. Low and mid level instability increased ahead of the front, with mid level lapse rates supportive of large hail. Uni-directional 0-6 km bulk shear of 50-60 knots promoted the formation of discrete supercells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 25, 12:40 PM CST, 2 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 140 PM CDT Mon Mar 25 2019 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... Cloudcover associated with this morning's showers has cleared across the morning, allowing for ample heating to develop. Temperatures in the Birmingham and Tuscaloosa areas, for example, warmed 5-6 degrees in the past hour. A broad area of low pressure is located over Kentucky and Tennessee with a cold front extending southwestward to central Mississippi. One or two pre-frontal troughs are also present across our northwest counties. Water vapor shows multiple vorticity maxima around the base of an upper- level trough. One vort max over middle TN has triggered convective development in that area, with weak development extending into far northeast MS. Another vort max is about to cross the Mississippi River from Arkansas into Mississippi, which should be the main trigger for convective initiation in Central Alabama. A 60 kt mid- level streak and 95kt upper-level jet streak on the southern flank of this feature will also move into the area. Continued daytime heating along surface boundaries and these upper-level features should aid convective initiation over the next hour or so. We will be launching a special sounding to better sample the environment. Severe potential will be very brief/conditional across the far northwest counties, increasing through the rest of the area. Despite modest dew points in the mid to upper 50s and temperatures in the low to mid 70s, cold air aloft including 500mb temperatures dropping to -17 to -20C and 300 mb temperatures around -43C will result in CAPE values of 1000 J/kg with low-level lapse rates of 7-8 C/km and mid-level lapse rates around 7 C/km. 50-60kts of uni- directional 0-6km bulk shear oriented partially orthogonal to the front will promote supercell development. Steep lapse rates/WBZ heights around 8000 ft will be favorable for large hail development with rotating updrafts, and the presence of 700-800 J/kg of DCAPE with inverted-V soundings will also be favorable for pockets of damaging winds, especially where any line segments form. Given straight hodographs and relatively high LCLs, the tornado threat, while not completely zero given the presence of supercells, is very low. 32/Davis Previous short-term discussion:Today and tonight. Two waves of showers/storms expected to impact Central Alabama during this period. The first wave is currently tracking southeast across northern Mississippi. Lightning activity has been fairly active overnight despite limited low level instability. More in- cloud flashes versus cloud-to-ground activity, which supports more elevated storms due to strong forcing and steeper mid level lapse rates. This activity will continue to track southeast and into Marion and Lamar counties before sunrise. The storms will likely be in a weakening trend as it shifts into west Alabama due to drier air aloft and lower surface dewpoint temperatures. Expect areal coverage of showers will shrink considerably once it reaches the I-65 corridor. The second wave of convection will have much greater impacts and severe potential. This pre-frontal activity will develop during the early afternoon during max heating, and with advection of colder air aloft will produce steepening mid level lapse rates. Deep layer shear will support supercell thunderstorms with vigorous updrafts for the production of large hail and damaging winds. Unidirectional flow will limit tornado potential. At this time, areas south of I-59 appear to have the higher threat for severe storms. Areas north of this corridor will be more stable due to cooling affects of morning shower activity. The storms will shift to near the I-85 corridor by 6 pm and out of Central Alabama by 9 pm. .LONG TERM... Tuesday through Sunday. A secondary shortwave will move across the region on Tuesday, resulting in the development of an inverted surface trough. Lift and moisture may be sufficient for isolated or scattered light showers across the eastern part of the forecast area on Tuesday afternoon and evening. Dry conditions should prevail for Wednesday through Friday as high pressure becomes entrenched across the Southeast and Mid-Atlantic states. After a relatively cool period on Tuesday and Wednesday, locations in West Alabama should reach the lower 70s on Thursday afternoon as height rises occur. Lower to mid 70s will become widespread on Friday as easterly surface winds become southerly in advance of an upstream trough. This system should bring increasing rain chances for Saturday afternoon into early Sunday as a front sweeps across the region. 87/Grantham && .AVIATION... 18Z TAF Discussion. Rain showers were affecting areas near MGM/ANB and were approaching TOI and will continue to move east, affecting near these sites through 19z. A break in the activity with a temporary period of fair skies are expected through 20z except northwest where convective initiation is expected to begin toward that time and develop further east with time due to steepening lapse rates through the afternoon and evening as an upper low aloft approaches from the northwest. Hail, gusty winds and frequent lightning will be the primary concerns with the more vigorous convection and the risk will shift east with time as conditions gradually improve from west to east from generally 22z west to 02z east. The upper low will move across the area tomorrow and conditions will support low clouds this evening and through midday Tuesday. Expect gradually improving ceiling heights toward the end of the forecast period. 05 && .FIRE WEATHER... Showers and storms are likely today as a cold front moves through the forecast area. Some thunderstorms may be strong during the afternoon and evening ahead of the front. Cooler and drier conditions are expected on Tuesday and Wednesday. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 47 60 41 64 38 / 30 10 10 0 0 Anniston 49 61 42 65 39 / 40 20 10 0 0 Birmingham 48 62 43 67 43 / 20 10 10 0 0 Tuscaloosa 49 64 42 69 43 / 20 10 0 0 0 Calera 49 61 43 66 41 / 20 10 10 0 0 Auburn 50 62 42 64 40 / 60 30 20 0 0 Montgomery 52 65 45 68 40 / 60 20 10 0 0 Troy 51 64 44 67 40 / 60 20 20 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 404 PM CDT Mon Mar 25 2019 ALZ011>015-017>050-270015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 404 PM CDT Mon Mar 25 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Severe storms are possible through 9 PM. The storms could produce hail up to the size of ping pong balls and damaging winds up to 60 mph. The threat area is across much of Central Alabama generally along, east, and southeast of an Ethelsville to Jasper line. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening. 08
Special Weather Statement
National Weather Service Birmingham AL
409 PM CDT MON MAR 25 2019
ALZ025-252145-
Shelby AL-
409 PM CDT MON MAR 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY COUNTY UNTIL
445 PM CDT...
At 408 PM CDT, Doppler radar was tracking a strong thunderstorm over
Meadowbrook, or near Chelsea, moving east at 40 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Hoover, Pelham, Chelsea, Wilsonville, Indian Springs Village,
Vincent, Harpersville, Westover, Highland Lakes, Oak Mountain State
Park, Fowler Lake, Oak Mountain Amphitheater, Greystone, Meadowbrook,
Mount Laurel, Brook Highland, Lake Purdy, Hoover Veterans Park and
Shoal Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3344 8638 3328 8639 3327 8641 3328 8643
3326 8642 3325 8643 3332 8680 3337 8679
3337 8678 3339 8678 3339 8676 3342 8675
3342 8672 3343 8672 3343 8670 3345 8669
TIME...MOT...LOC 2108Z 276DEG 33KT 3337 8671
25/OwenPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT MON MAR 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 NE RIVERCHASE 33.36N 86.80W
03/25/2019 E0.25 INCH SHELBY AL PUBLIC
&&
MALSpecial Weather Statement National Weather Service Birmingham AL 413 PM CDT MON MAR 25 2019 ALZ024-252145- Jefferson AL- 413 PM CDT MON MAR 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON COUNTY UNTIL 445 PM CDT... At 413 PM CDT, Doppler radar was tracking a strong thunderstorm over Oak Grove, or 7 miles west of Hueytown, moving east at 40 mph. Pea size hail will be possible with this storm. Locations impacted include... Southwestern Birmingham, Bessemer, Hueytown, Fairfield, Pleasant Grove, Midfield, Brighton, Lipscomb, Sylvan Springs, Splash Adventure, Concord, Birmingham Fairgounds, McDonald Chapel and Dolomite. LAT...LON 3344 8722 3356 8715 3349 8684 3332 8692 TIME...MOT...LOC 2113Z 289DEG 33KT 3348 8712 25/Owen
Special Weather Statement National Weather Service Birmingham AL 414 PM CDT MON MAR 25 2019 ALZ027-028-252145- Clay AL-Talladega AL- 414 PM CDT MON MAR 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TALLADEGA AND CENTRAL CLAY COUNTIES UNTIL 445 PM CDT... At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near Winterboro, or 10 miles northeast of Sylacauga, moving east at 40 mph. Pea size hail will be possible with this storm. Locations impacted include... Ashland, Winterboro and Chandler Springs. LAT...LON 3324 8620 3333 8620 3338 8586 3321 8587 TIME...MOT...LOC 2114Z 267DEG 33KT 3329 8615 25/Owen
Special Weather Statement
National Weather Service Birmingham AL
416 PM CDT MON MAR 25 2019
ALZ031-032-252145-
Greene AL-Hale AL-
416 PM CDT MON MAR 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENE AND NORTHWESTERN
HALE COUNTIES UNTIL 445 PM CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm near
Allison, or near Eutaw, moving east at 45 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Eutaw, Forkland, Akron, Boligee, Allison, Walden Quarters,
Sawyerville, Wedgeworth, Evansville, New Mount Hebron, Selden Lock
And Dam, Eutaw Municipal Airport, Clinton, I 20 Rest Area Near Eutaw
and Harper Hill.
LAT...LON 3299 8804 3287 8760 3263 8781 3279 8807
3281 8807 3280 8809 3283 8813
TIME...MOT...LOC 2115Z 292DEG 39KT 3287 8800
25/OwenSpecial Weather Statement
National Weather Service Birmingham AL
419 PM CDT MON MAR 25 2019
ALZ034-252145-
Bibb AL-
419 PM CDT MON MAR 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIBB COUNTY UNTIL
445 PM CDT...
At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Centreville, moving east at 30 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Brent, Centreville, Talladega National Forest, Eoline, Ashby, West
Centreville, Trio, Six Mile and Bibb County Airport.
LAT...LON 3310 8719 3303 8688 3300 8688 3286 8696
3299 8725
TIME...MOT...LOC 2119Z 291DEG 28KT 3302 8716
25/OwenThe Birmingham radar (KBMX), 103 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
11 thunderstorm wind, 10 hail. Local standard time, as filed.
Several trees uprooted and power lines downed.
Large hail covering the ground in the city of Childersburg.
Large hail covering the ground along Highway 76 east of Childersburg.
Several trees uprooted and large section of a roof torn off a building in downtown Clanton.
Several trees uprooted around the town of Verbena.
Several trees uprooted in the town of Gallion.
Quarter sized hail along Highway 82.
Several trees uprooted along County Road 29.
Several trees uprooted along Bradley Road.
Several trees uprooted along County Road 84.
Several trees uprooted along County Road 264.
Several trees uprooted.
Several trees uprooted near the intersection of Highway 41 and County Road 30.
Several trees uprooted along County Road 7.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815076, 815077, 815078, 815080, 815081, 815083, 815082, 815084, 815085, 815086, 815087, 815088, 815089, 815090, 815091, 815092, 815093, 815094, 815095, 815096, 815097.